Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 166, NWS Grand Forks, ND

August 14, 2025Pennington County, Polk County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 14, 2025, 9:39 PM CDT for Pennington County, Polk County, Minnesota. It was in force for 66 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2025, 9:39 PM CDT (02:39 UTC)
Expired
Aug 14, 2025, 10:45 PM CDT
In force
66 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Pennington County, MN, Polk County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 77 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 9:45 PM CDTHAIL 12 Ne Sherack, MNA few stones up to an inch in size, mostly soft hail.
Aug 14, 10:21 PM CDTHAIL 11 Ene Euclid, MNHailing at time of the report. Estimated size.
Aug 14, 10:34 PM CDTHAIL 15 N Dorothy, MNPublic report of about 20 minutes of light hail up to quarter-size. Via social media. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 2.7 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2025-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 487 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2025-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
487 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
949 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

230 
WUUS53 KFGF 150239
SVRFGF
MNC113-119-150345-
/O.NEW.KFGF.SV.W.0166.250815T0239Z-250815T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
939 PM CDT Thu Aug 14 2025

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northwestern Polk County in northwestern Minnesota...
  West central Pennington County in northwestern Minnesota...

* Until 1045 PM CDT.

* At 938 PM CDT, a severe thunderstorm was located over Sherack, or
  13 miles northeast of Grand Forks, moving southeast at 15 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Euclid, Angus, Tabor, Key West, and Sherack.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4811 9632 4796 9647 4796 9648 4795 9648
      4775 9667 4799 9698 4814 9680
TIME...MOT...LOC 0238Z 303DEG 15KT 4801 9680 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DJR
2 follow-up statements
177 
WWUS53 KFGF 150300
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
1000 PM CDT Thu Aug 14 2025

MNC113-119-150345-
/O.CON.KFGF.SV.W.0166.000000T0000Z-250815T0345Z/
Polk MN-Pennington MN-
1000 PM CDT Thu Aug 14 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHWESTERN POLK AND WEST CENTRAL PENNINGTON COUNTIES...

At 1000 PM CDT, a severe thunderstorm was located over Euclid, or 17
miles east of Grand Forks, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Euclid, Angus, Key West, and Sherack.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4811 9632 4796 9647 4796 9648 4795 9648
      4775 9667 4799 9698 4812 9674
TIME...MOT...LOC 0300Z 300DEG 14KT 4798 9670 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DJR
812 
WWUS53 KFGF 150321
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
1021 PM CDT Thu Aug 14 2025

MNC113-119-150345-
/O.CON.KFGF.SV.W.0166.000000T0000Z-250815T0345Z/
Polk MN-Pennington MN-
1021 PM CDT Thu Aug 14 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHWESTERN POLK AND WEST CENTRAL PENNINGTON COUNTIES...

At 1021 PM CDT, a severe thunderstorm was located over Euclid, or 21
miles southwest of Thief River Falls, moving southeast at 15 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Euclid, Angus, Key West, and Sherack.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4811 9632 4796 9647 4796 9648 4795 9648
      4775 9667 4798 9693 4812 9664
TIME...MOT...LOC 0321Z 299DEG 15KT 4796 9658 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DJR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 6:20 PM CDT, 3 hours 19 minutes earlier. Its key messages:

  • There is a 2 of 5 risk for severe thunderstorms late this afternoon and evening. Hazards could include large hail up to the size of tennis balls, damaging wind gusts up to 70mph, and isolated tornadoes.
  • There is a level 1 out of 5 risk for severe thunderstorms Friday afternoon within southeast North Dakota into west- central Minnesota.
Area forecast discussion, Aug 14, 6:20 PM CDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
620 PM CDT Thu Aug 14 2025

.KEY MESSAGES...

- There is a 2 of 5 risk for severe thunderstorms late this
  afternoon and evening. Hazards could include large hail up to
  the size of tennis balls, damaging wind gusts up to 70mph, and
  isolated tornadoes.

- There is a level 1 out of 5 risk for severe thunderstorms Friday
  afternoon within southeast North Dakota into west- central
  Minnesota.

&&

.UPDATE...
Issued at 620 PM CDT Thu Aug 14 2025

While storms are still expected for at least portions of
northwest Minnesota this evening, storms elsewhere are less
certain and initiation before 9pm in our area is optimistic at
best. CAMS still seem to favor a more cluster/liner moder
overall with a brief window for discrete storms which could
produce hail upwards of 2". Storm timing looks to be 9pm onwards
with back building storms along and south of I94/HWY10 through
the later part of the night.

&&

.DISCUSSION...
Issued at 1257 PM CDT Thu Aug 14 2025

...Synopsis...

The upper air flow pattern will be characterized by zonal flow
for the first few days of the period, transitioning it large
scale ridging by the end of the weekend. This will allow for
periodic chances for showers and thunderstorms through the
weekend, with the greatest risk this afternoon, particularly for
severe thunderstorms.

Signals for late next week show at least some breakdown of the
upper ridge which would bring the chance for additional showers
and thunderstorms, some potentially strong to severe. Time of
year and distance from the predictability horizon precludes any
potential details at this time.

...SEVERE STORMS TODAY...

Surface analysis at 18z indicates a surface low over central
Manitoba with a pressure trough stretching down through the
Devils Lake and James River basins. A tight theta-e gradient
sits behind the trough, which is likely going to be the focal
point for showers and thunderstorms this afternoon.

Capping is likely to limit convective potential, but soundings
right now from the RAP13 indicate a loaded gun with an
absolutely unstable elevated mixed layer. It seems likely that
at least some convection is going to form this afternoon, the
main question is what is the scope.

Should storms form, they will likely become supercells capable
of significant hail exceeding two inches. Straight hodographs
aloft also favor some potential splitting storms which could
inhibit hail production pushing towards higher bounds, but that
will depend on the scope of convective coverage. With the very
high DCAPE, severe wind is possible with any RFD punches.
Tornado potential should be heavily mitigated by low wet bulb
temperatures and high DCAPE. Having said that, surface vorticity
does exist so tornadoes cannot be ruled out. Storms should
diminish after sunset for the most part thanks to the strongest
forcing being near the surface, however the existence of a
residual EML could potentially create brief additional
convection overnight. The probability for this is low as the
low-level jet is displaced to the east, but it cannot be ruled
out for some elevated hail potential overnight from a cold front
aloft that provides just enough nudge.

...SEVERE STORMS TOMORROW...

As the front sags southward overnight, dewpoints will continue
to linger behind the front, around the 60s and 70s. This means
instability will stick around in the southern half of our CWA,
however forcing is very limited so confidence is low on
potential convection tomorrow afternoon. If thunderstorms form,
the general threat at this time should be 60-70 mph winds with
1.5 inch hail. Shear is much more limited as the main jet will
constrain to Canada.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 620 PM CDT Thu Aug 14 2025

Thunderstorms tonight will create local MVFR from 02z until the
dawn hours before waning otherwise VFR skies with winds on the
lighter side (5-10 kts). Will amend timing for storms at taf
sites once we see initiation otherwise plan on a thunder fill
night for TVF and BJI.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...TT
DISCUSSION...Perroux
AVIATION...TT
Hazardous weather outlook, Aug 14, 9:58 AM CDT, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
958 AM CDT Thu Aug 14 2025

MNZ001-002-004>009-013>017-022-023-NDZ006>008-014>016-024-026>030-
038-039-054-151500-
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Western Walsh-
958 AM CDT Thu Aug 14 2025

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a level 2 out of 5 risk for severe thunderstorms late
afternoon into evening. The main hazards will be hail up to the
size of tennis balls, gusts to 70 mph, and possibly a couple
tornadoes. There remains uncertainty on coverage and timing of
storms.

General storm motion...Moving toward the east at 20 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ003-024-027>032-040-NDZ049-052-053-151500-
Clay-Hubbard-West Becker-East Becker-Wilkin-West Otter Tail-
East Otter Tail-Wadena-Grant-Ransom-Sargent-Richland-
958 AM CDT Thu Aug 14 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a level 2 out of 5 risk for severe thunderstorms late
afternoon into evening. The main hazards will be hail up to the
size of tennis balls, gusts to 70 mph, and possibly a couple
tornadoes. There remains uncertainty on coverage and timing of
storms.

General storm motion...Moving toward the east at 20 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a level 1 out of 5 risk for severe thunderstorms Friday
afternoon within southeast North Dakota into west- central
Minnesota.

There is a low chance for strong thunderstorms Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

In the hours before

Local storm report, Aug 14, 3:47 PM CDT, 5 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
347 PM CDT Thu Aug 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 AM     Tornado          3 ENE Revere            47.37N 98.26W
08/08/2025                   Griggs             ND   NWS Storm Survey

            This EF1 tornado move northeast across a
            wheat field and then destroyed a pole barn
            during its roughly 1 mile long path. Time
            from barn video.

0348 AM     Tornado          1 WSW Mccanna           48.00N 97.74W
08/08/2025                   Grand Forks        ND   NWS Storm Survey

            This EF1 tornado likely intermittent and
            rain wrapped destroyed 2 grain bins and
            produced shelterbelt tree damage along its
            nearly 3 mile long path with peak wind
            speeds estimated around 105mph.

0351 AM     Tornado          4 E Kempton             47.81N 97.53W
08/08/2025                   Grand Forks        ND   NWS Storm Survey

            EF1 tornado tracked roughly west to east for
            almost 3 miles damaging shelterbelts, 2
            pivot irrigation systems and some crop
            damage.

&&

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 8:08 PM CDTSevere Thunderstorm WarningFGFMarshall37 min
Aug 14, 8:58 PM CDTSevere Thunderstorm WarningFGFPolk47 min
Aug 14, 10:27 PM CDTSevere Thunderstorm WarningFGFPennington, Polk, Red Lake63 min
Aug 14, 10:37 PM CDTAreal Flood AdvisoryFGFPolk3 hr
Aug 14, 11:17 PM CDTSevere Thunderstorm WarningFGFClearwater, Pennington, Polk, Red Lake58 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.